Alert archive / Oregon / Beach Hazards Statements in 2025

Beach Hazards Statement 5, NWS Medford, OR

February 27, 2025Curry County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 27, 2025, 4:43 PM PST for Curry County, Oregon. It took effect at Feb 28, 2025, 8:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2025, 4:43 PM PST (00:43 UTC)
In effect from
Feb 28, 2025, 8:00 PM PST
Expired
Mar 1, 2025, 7:00 AM PST
In force
11 hr
Issued by
NWS Medford, OR

County Curry County, OR

The radar

The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WHUS46 KMFR 280043
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
443 PM PST Thu Feb 27 2025

ORZ022-281200-
/O.NEW.KMFR.BH.S.0005.250301T0400Z-250301T1500Z/
Curry County Coast-
443 PM PST Thu Feb 27 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

* WHAT...A high risk of sneaker waves.

* WHERE...Beaches along Curry County. The highest risk will be to
  west-facing beaches. 

* WHEN...From Friday evening through Saturday morning.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
815 
WHUS46 KMFR 281458
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
658 AM PST Fri Feb 28 2025

ORZ022-010000-
/O.CON.KMFR.BH.S.0005.250301T0400Z-250301T1500Z/
Curry County Coast-
658 AM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH SATURDAY MORNING...

* WHAT...A high risk of sneaker waves.

* WHERE...Beaches along Curry County. The highest risk will be 
  to west-facing beaches. 

* WHEN...From this evening through Saturday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$
701 
WHUS46 KMFR 282008
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1208 PM PST Fri Feb 28 2025

ORZ022-011200-
/O.CON.KMFR.BH.S.0005.250301T0400Z-250301T1500Z/
Curry County Coast-
1208 PM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM PST THIS
EVENING THROUGH SATURDAY MORNING...

* WHAT...A high risk of sneaker waves.

* WHERE...Beaches along Curry County. The highest risk will be 
  to west-facing beaches.

* WHEN...From 8 PM PST this evening through Saturday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
954 
WHUS46 KMFR 010932
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
132 AM PST Sat Mar 1 2025

ORZ022-011500-
/O.CON.KMFR.BH.S.0005.000000T0000Z-250301T1500Z/
Curry County Coast-
132 AM PST Sat Mar 1 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING...

* WHAT...A high risk of sneaker waves.

* WHERE...Beaches along Curry County. The highest risk will be 
  to west-facing beaches.

* WHEN...From 8 PM PST this evening through Saturday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
179 
WHUS46 KMFR 011447
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
647 AM PST Sat Mar 1 2025

ORZ022-011600-
/O.EXP.KMFR.BH.S.0005.000000T0000Z-250301T1500Z/
Curry County Coast-
647 AM PST Sat Mar 1 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 AM PST THIS MORNING...

The risk of sneaker waves decreases into the day.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 27, 3:46 PM PST, 57 minutes earlier.

Area forecast discussion, Feb 27, 3:46 PM PST, 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
346 PM PST Thu Feb 27 2025

.UPDATE...Updated Aviation Discusssion.

&&

.AVIATION...28/00Z TAFs...Widespread VFR conditions are expected
for the remainder of the day. Areas of IFR/LIFR conditions in fog
or low stratus are expected along the coast and in the Grants Pass
and Umpqua Valley tonight into tomorrow morning. This includes
North Bend (KOTH) and Roseburg (KRBG) and near Merlin/Grants Pass
area. Clearing to VFR is expected around 17-19z tomorrow with VFR
areawide.
-CC

&&

.PREV DISCUSSION... /Issued 244 PM PST Thu Feb 27 2025/

DISCUSSION...Quiet weather continues across SW Oregon and
northern California this afternoon. A strong upper level ridge is
centered over northern Nevada with a closed upper level low
spinning off the California coast. Aside from some high thin
cirrus, this is bringing mainly sunny, mild late-February
weather. Medford is running a couple of degrees higher than it was
at this time yesterday, so we *might* just be able touch 70F this
afternoon. Mainly clear, calm conditions are expected tonight,
though marine stratus, which has been present offshore will likely
move into coastal locations (especially from Port Orford
northward). Areas of dense fog are also likely to reform in some
west side valley, including around Roseburg and Grants Pass as
well as the Illinois Valley. The upper high will remain in place
on Friday bringing more mild weather for inland west side valley
areas with highs in the upper 60s to low 70s. East side locations
will have highs in the upper 50s to mid 60s.

An upper level trough off the PacNW coast on Saturday will move
southeastward and through the area Saturday night into Sunday,
eventually forming a closed low that will head across norCal into
the Great Basin Sunday night into Monday. This will bring a cool
down area wide with periods of light to moderate rain and
mountain snow. Winter impacts with this system look minor. Snow
levels will drop to around 4000 feet by Sunday morning, and then
to about 3000 feet by Monday morning. There is a A few to several
inches (3-8) of snow in the Cascades. Light dustings of snow
could occur over the major I-5 passes south of Medford during this
time period, but even then, due to an increasing sun angle,
accumulation would mostly be confined to nighttime/early morning
hours. A similar scenario is expected across most of the east side
with generally an inch or less, but perhaps a few inches in the
mountains above 5000 feet. Overall, precipitation amounts
generally will range from 0.50-1.00 inch at the coast, the
Cascades and over the higher terrain of NorCal. Amounts of
0.25-0.50 of an inch will be common for the west side valleys with
a 0.10-0.25 over the east side (except slightly higher amounts
along Winter Rim and the Warner Mtns).

Showers could linger into Monday afternoon on the back side of
this system, but northerly flow should lead to a drying air mass
and diminishing shower coverage/chances.

Weak ridging builds in Monday night into Tuesday, but a weak upper
trough will move into the Northwest during Tuesday. Models are
pretty much split 50/50 on whether this trough will bring any
precipitation to our area. It could fall apart and result in a dry
day or it could bring some showers. Either way, the highest
probability of precipitation will be from the Cascades westward.
Another disturbance in split flow aloft arrives mid next week
(Wed) with a higher probability of rain, but chances stand at
30-60% right now, highest coast and mountains. None of these
systems appear overly windy, wet or snowy. Remaining in the split
flow regime late next week, our area should be mostly in the dry
region between the northern and southern branches.

Beyond that, some model ensemble members are showing a risk for a
stronger front to arrive next weekend, March 8th or 9th, that
could bring a return of stormy weather. However, there are still a
large number of members that maintain a drier forecast. The 8 to
14 day forecast from CPC is indicating about a 60% probability of
above average precipitation and similar odds for below normal
temperatures. We'll continue to monitor this potential. -Spilde

MARINE...Updated 200 PM PST Thursday, February 27, 2025...Steep
westerly swell and moderate north winds will persist through Friday
morning. Seas will diminish for a brief time Friday afternoon and
evening, then steep swell arrives Friday night and persists through
Monday morning. Improved conditions are then expected through the
middle of next week. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST Monday
     for PZZ350-356-370-376.

&&

Nearby

Beach Hazards Statements in Oregon, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.